Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Boise, ID

April 24, 2012Ada County, Canyon County, Gem County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 24, 2012, 3:43 PM MDT for Ada County, Canyon County, Gem County, Idaho. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2012, 3:43 PM MDT (21:43 UTC)
Expired
Apr 24, 2012, 4:30 PM MDT
In force
47 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Canyon County, ID, Gem County, ID

The radar

The Boise radar (KCBX), 41 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:45 PM MDTHAIL 1.2510 Ene Middleton, IDHALF DOLLAR SIZE HAIL AND GUSTS TO 75 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS55 KBOI 242143
SVRBOI
IDC001-027-045-242230-
/O.NEW.KBOI.SV.W.0005.120424T2143Z-120424T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
343 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADA COUNTY IN SOUTHWEST IDAHO...
  NORTHEASTERN CANYON COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHERN GEM COUNTY IN SOUTHWEST IDAHO...

* UNTIL 430 PM MDT.

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4
  MILES NORTH OF MIDDLETON...OR 8 MILES NORTH OF CALDWELL...AND 
WAS   MOVING EAST AT 35 MPH. THE STORM HAS A HISTORY OF PRODUCING 
INCH SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETON...STAR...LETHA AND CALDWELL AROUND 345 PM MDT...
  FIREBIRD SPEEDWAY AND EMMETT AROUND 350 PM MDT...
  EAGLE AROUND 355 PM MDT...
  MONTOUR AROUND 405 PM MDT...
  SWEET AROUND 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4366 11628 4363 11673 4386 11671 4394 11665
      4409 11627
TIME...MOT...LOC 2143Z 253DEG 31KT 4378 11657

$$

DG
1 follow-up statement
238 
WWUS55 KBOI 242153
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
353 PM MDT TUE APR 24 2012

IDC001-027-045-242230-
/O.CON.KBOI.SV.W.0005.000000T0000Z-120424T2230Z/
ADA ID-CANYON ID-GEM ID-
353 PM MDT TUE APR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN GEM...NORTHEASTERN CANYON AND NORTHWESTERN ADA
COUNTIES...

AT 348 PM MDT...A TRAINED WEATHER SPOTTER NEAR MIDDLETON REPORTED A 
SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS TO 75 MPH.  THIS STORM WAS LOCATED NEAR 
FIREBIRD SPEEDWAY...OR 6 MILES SOUTH OF EMMETT...AND WAS MOVING EAST 
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIREBIRD SPEEDWAY...EMMETT...STAR AND MIDDLETON AROUND 350 PM
    MDT...
  EAGLE AROUND 355 PM MDT...
  MONTOUR AROUND 405 PM MDT...
  SWEET AROUND 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4366 11628 4363 11673 4386 11671 4394 11665
      4409 11627
TIME...MOT...LOC 2152Z 253DEG 31KT 4380 11647

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:39 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 24, 2:39 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
239 PM MDT TUE APR 24 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY...WITH A STRONG UPPER
LEVEL RIDGE TO THE EAST /AXIS OVER THE FOUR CORNERS REGION/ AND A
DEEP UPPER LOW SLOWLY APPROACHING FROM THE NORTH PACIFIC...LOCAL
AREA WILL REMAIN UNDER THE INFLUENCE OF MOIST SOUTHWESTERLY FLOW
ALOFT THROUGH THE NEAR-TERM. AT 2 PM MDT...STRONG SURFACE WARMING
AND AMPLE LOW-LEVEL MOISTURE HAD SPURRED ANOTHER ROUND OF
CONVECTION. THE THREAT OF ORGANIZED STORMS HAS INCREASED SLIGHTLY
ACROSS BAKER COUNTY OREGON AND VALLEY COUNTY IDAHO...MAINLY DUE TO
STRENGTHENING SHEAR VALUES IN THESE AREAS. PATTERN WILL BE SIMILAR
TOMORROW...EXCEPT WITH A GREATER THREAT AND COVERAGE OF STRONGER
THUNDERSTORMS...DUE TO UPPER LEVEL JET SUPPORT NOT SEEN TODAY.
DEPENDING ON LOCATION... THUNDERSTORM POTENTIAL COULD HINGE ON
MORNING CLOUD COVER AND SUBSEQUENT SURFACE HEATING. ON THURSDAY...
EXPECT COOLER TEMPERATURES AND WIDESPREAD SHOWERS AS A COLD
FRONT MOVES WEST-TO- EAST ACROSS THE FORECAST AREA. TIMING OF
FRONT WILL LIKELY LIMIT CONVECTIVE POTENTIAL TO SW IDAHO THURSDAY
AFTERNOON. AS CONVECTIVE CONCERNS DECREASE...POTENTIAL FOR
FLOODING INCREASES WITH AREAS OF MODERATE PRECIPITATION EXPECTED
THROUGH LATE THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER LEVEL TROUGH
STILL ON TRACK TO MOVE INTO THE PACIFIC NORTHWEST THURSDAY NIGHT
INTO FRIDAY.  THIS WILL BRING COOLER TEMPERATURES AND A CHANCE OF
PRECIPITATION TO THE FORECAST AREA.  FOR THE WEEKEND LATEST MODEL
TRENDS NOW WANT TO KEEP THE UPPER LEVEL TROUGH OVER THE REGION
INSTEAD OF THE ZONAL FLOW THAT WAS IN PREVIOUS RUNS.  WITH THIS
CHANGE TEMPERATURES MAY NOT WARM AS PREVIOUSLY THOUGHT AND CHANCE OF
PRECIPITATION MAY LINGER OVER THE REGION.  FOR NOW WILL ONLY MAKE
MINOR ADJUSTMENTS TO THE FORECAST OVER THE WEEKEND WITH CHANCE POPS
OVER HIGHER TERRAIN AND MAINLY DRY OVER THE LOWEST VALLEYS.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL.  MONDAY AND TUESDAY
MODEL TREND IS TO CHANGE THE PATTERN BACK TO A ZONAL FLOW INCREASED
TEMPERATURES A FEW DEGREES AND KEPT POPS NEAR CLIMATOLOGY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
WIDELY SCATTERED SHOWERS AFTER MIDNIGHT.  VFR CONDITIONS EXCEPT MVFR
IN HEAVIER SHOWERS.  SURFACE WINDS WILL BE LIGHT EXCEPT LOCAL GUSTS
TO NEAR 35 KNOTS NEAR THUNDERSTORMS.  MVFR VISIBILITY IN BLOWING
DUST WITH THE GUSTY THUNDERSTORM WINDS. WINDS ALOFT SOUTHWESTERLY
AROUND 20 KNOTS UP TO 10K FEET MSL.

&&

.HYDROLOGY...SNOWMELT HAS KICKED INTO HIGH GEAR THE PAST COUPLE DAYS
WITH RECORD WARMTH SUPPORTING COLD AND SWIFT FLOWS AND SHARP RISES ON
MANY RIVERS AND CREEKS. SOME SMALL CREEKS IN BASINS WITH ABUNDANT
SNOWPACK MAY REACH BANKFULL WITH POTENTIAL FOR MINOR FLOODING OF
ADJACENT LOWLANDS.

THE MAIN CONCERN IS FOR LATER THIS WEEK WHEN AN UNSETTLED WEATHER
PATTERN DEVELOPS. ALTHOUGH THE TREND WILL BE FOR GRADUAL COOLING
THROUGH THE WEEK...TEMPERATURES WILL REMAIN PLENTY WARM FOR
SIGNIFICANT SNOWMELT. MEANWHILE...MOISTURE WILL BE ON THE INCREASE
WITH THE POTENTIAL FOR WIDESPREAD 1.0 TO 1.5 INCHES OF RAINFALL
ACROSS THE WEST CENTRAL AND BOISE MOUNTAINS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SNOWMELT COMBINED WITH RAINFALL MAY PUSH SOME OF THE
MAINSTEM RIVERS IN THESE AREAS TO BANKFULL BEFORE THE WEEKEND...
ESPECIALLY THE PAYETTE RIVER. SMALLER TRIBUTARY RIVERS AND CREEKS
WILL NEED TO BE MONITORED THROUGH THE WEEK AS WELL WITH POTENTIAL
FOR LOCALLY HEAVY DOWNPOURS ADDING TO THE RUNOFF.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...MT
LONG TERM....JA/BB
AVIATION.....JA
HYDROLOGY...TL
Hazardous weather outlook, Apr 24, 6:10 AM MDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
610 AM MDT TUE APR 24 2012

IDZ011>016-028>030-033-ORZ061>064-251215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
610 AM MDT TUE APR 24 2012 /510 AM PDT TUE APR 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...WITH THE BEST
CHANCE BEING OVER THE WEST CENTRAL MOUNTAINS OF IDAHO AND BAKER
COUNTY OREGON. THE MAIN THREAT FROM THE STORMS WILL BE STRONG
THUNDERSTORM WINDS AT THE SURFACE...WITH GUSTS UP TO 50 MPH.

WELL ABOVE NORMAL TEMPERATURES WILL INCREASE MOUNTAIN SNOWMELT AND
CAUSE SHARP RISES ON MANY WATERWAYS. CREEKS...STREAMS...AND RIVERS
WILL BE RUNNING DANGEROUSLY SWIFT AND COLD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWMELT WILL CONTINUE TO CAUSE CREEKS...STREAMS...AND RIVERS TO
RUN SWIFT AND COLD. SMALLER CREEKS AND STREAMS IN MOUNTAINS AREAS
MAY APPROACH BANKFULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY AT THIS TIME.

In the hours before

Local storm report, Apr 24, 3:43 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
343 PM MDT TUE APR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 N CALDWELL            43.75N 116.68W
04/24/2012  E1.00 INCH       CANYON             ID   NWS EMPLOYEE

&&

BBURGESS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:54 PM MDTSevere Thunderstorm WarningBOIAdams, Washington26 min
Apr 23, 10:04 PM MDTSpecial Weather StatementBOIAda, Canyon41 min
Apr 23, 10:49 PM MDTSpecial Weather StatementBOIElmore56 min
Apr 24, 3:08 PM MDTSevere Thunderstorm WarningBOICanyon, Gem, Payette67 min
Apr 24, 3:52 PM MDTSevere Thunderstorm WarningBOIAdams, Valley53 min
Apr 24, 4:01 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Elmore44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.